Arizona, 2010

High Wind and Strong Wind in Arizona, May 2, 2010

May 2, 2010 · NWS PSR · 5 events in 2 counties and zones

A deep low pressure system brought widespread winds of 30 to 40 mph. Some damage was reported as gusts exceeded 50 mph.

The toll

Deaths
0
Injuries
1
Property damage
$86,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A deep low pressure system brought widespread winds of 30 to 40 mph. Some damage was reported as gusts exceeded 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 2, 10:26 AM MST, 2 hours 14 minutes earlier.

Area forecast discussion, May 2, 10:26 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1026 AM MST SUN MAY 2 2010

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
A FAST MOVING AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION
TODAY BRINGING ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY TO THE
HIGHER TERRAIN NORTH AND EAST OF PHOENIX. WINDY CONDITIONS WILL
ACCOMPANY THIS DISTURBANCE ACROSS THE ENTIRE REGION BUT QUIET
WEATHER AND HIGH PRESSURE WILL RETURN ON MONDAY. THE RIDGE WILL
ALLOW ABOVE NORMAL TEMPERATURES TO SETTLE INTO THE REGION THIS
WEEK.

&&

.DISCUSSION...
DEEPENING UPR LOW OVER UTAH AND STRONGER WINDS ALOFT WERE SPREADING
SOUTHEASTWARD EARLY THIS MORNING. IMPRESSIVE JET CORE 70-90 KTS AT
500MB WAS PUNCHING INTO NW ARIZONA WITH GUSTY SFC WINDS BEING
REPORTED ALREADY AT KINGMAN. H5 TEMPS WERE ALSO SHARPLY COLDER
ACROSS UTAH WITH -28C NEAR SALT LAKE CITY. SATL LOOPS INDICATED
SEVERAL BANDS OF WEAK CONVECTION CONTINUING TO DEVELOP AHEAD OF THE
STRONG HEIGHT FALLS...WELL DEPICTED BY LATEST NAM.

THIS LOW WILL TAKE A MORE SOUTHERLY TRACK...DIVING ACROSS 4 CRNRS
AND CLOSING OFF NEAR ST JOHNS AZ BY 03/00Z. THIS WILL MEAN A
STRONGER LOW-LEVEL GRADIENT THROUGHOUT SOUTH CENTRAL AZ WITH
SUSTAINED WINDS AT KPHX NOW PROGGED TO REACH 27 KTS PER LATEST
GUIDANCE. WINDS STILL REMAIN THE BIGGEST SHORT TERM CONCERN BUT
PREVIOUS FORECAST PACKAGE HIT THE CLOUDS/PRECIP HARDER...AND THAT
STILL LOOKS VALID. TIMING OF THE WIND ADVISORY AND RED FLAG WARNING
APPEAR ON TARGET AT THIS TIME. BY 12Z MONDAY THE LOW WILL SWEEP
ACROSS SOUTHERN NEW MEXICO WITH HUGE HEIGHT RISES AND VERY DRY AIR
INVADING OUR CWA. EXPECTING SFC DEW POINT TO TUMBLE INTO THE TEENS.
NO UPDATES NEEDED AT THIS TIME.

PREVIOUS DISCUSSION...
AN AREA OF LOW PRESSURE CURRENTLY LOCATED ACROSS NORTHERN UT WILL
SLIDE SOUTHEASTWARD TOWARDS THE FOUR CORNERS THIS AFTERNOON. THE
MAIN IMPACT ACROSS THE FORECAST AREA WILL BE IN THE FORM OF WINDY
CONDITIONS...THOUGH THE POTENTIAL FOR PRECIP HAS ALSO INCREASED.
LATEST IR SATELLITE PICS SHOW A SUBTLE BOUNDARY MOVING NORTHEASTWARD
THROUGH THE SW DESERTS THAT ORIGINATED NEAR THE GULF OF CALIFORNIA
LATE SAT AFTERNOON. LATEST RTMA INDICATES THAT DEWPOINTS HAVE JUMPED
AS HIGH AS THE MID 40S NEAR THE YUMA/PIMA COUNTY BORDER. THE
INCREASE IN LOW-LEVEL MOISTURE WILL ONLY AID IN CLOUD AND SHOWER
DEVELOPMENT THIS AFTERNOON AND POPS WERE RAISED...MAINLY ACROSS
EASTERN MARICOPA COUNTY AND POINTS EASTWARD. STRONG ASCENT
ASSOCIATED WITH THE FRONT LEFT QUADRANT OF A 120+ KT JET LOOKS TO BE
MOST CONCENTRATED ACROSS SOUTHERN GILA COUNTY. CONVECTIVE PARAMETERS
POINT TO A SMALL LIKELIHOOD FOR THUNDERSTORMS IN THESE AREAS AS
WELL.

IN TERMS OF WIND...LATEST GFS AND NAM-WRF HAVE SHOWN A CLEAR TREND
FURTHER WEST AND A FEW HOURS FASTER. THIS PRODUCES THE TIGHTEST
GRADIENT NOT ACROSS PHOENIX METRO AREA...BUT INTO SOUTHERN AND
WESTERN AZ. TIMING ALSO DOES NOT COINCIDE WITH THE PERIOD OF PEAK
MIXING. NEVERTHELESS...LATEST KPHX BUFR SOUNDINGS SHOW 25+ KT RIGHT
ABOVE THE SURFACE...SO SUSTAINED WINDS WILL BE FLIRTING WITH WIND
ADVISORY CRITERIA IN MANY SPOTS. STRONG DRY ADVECTION BEHIND THE
TROUGH AXIS WILL CONTRIBUTE TO HAZARDOUS FIRE WEATHER CONDITIONS
ACROSS THE LOWER DESERTS AND A RED FLAG WARNING REMAINS IN EFFECT.

THIS SYSTEM WILL MOVE THROUGH QUICKLY THIS EVENING...RESULTING IN
STRONG SUBSIDENCE AND CLEARING SKIES. HEIGHTS WILL RISE RAPIDLY
EARLY MON IN THE WAKE OF THE DEPARTING TROUGH...RESULTING IN SUNNY
SKIES AND MUCH WARMER TEMPERATURES. THE WARMING TREND WILL CONTINUE
THROUGH MIDWEEK AS THE FLOW BECOMES ANTICYCLONIC...INITIALLY AROUND
A CELL OFF THE BAJA COAST AND EVENTUALLY AROUND A BROADER
SUBTROPICAL RIDGE ACROSS MEXICO. EXTENDED FCST GENERALLY REPRESENTS
A BLEND OF THE GFS AND ECMWF. A WEAK TROUGH MOVING THROUGH THE GREAT
BASIN WED/THU IS EXPECTED TO KNOCK TEMPERATURES DOWN A FEW
DEGREES...FOLLOWED BY SOUTHWESTERLY OR ZONAL FLOW AND ANOTHER
WARMING TREND INTO THE WEEKEND.

&&

.AVIATION...
KPHX...KIWA AND SURROUNDING AIRFIELDS.
WINDS BEGINNING TO INCREASE AT ALL TAF SITES AS A TROUGH APPROACHES
THE REGION. WINDS WILL CLIMB INTO THE 20G30KT RANGE THIS AFTERNOON
WITH OCCASIONAL GUSTS TO 35KTS POSSIBLE. WINDS WILL STAY UP IN THIS
RANGE UNTIL EARLY EVENING...03Z THEN BACK OFF CONSIDERABLY AND TAKE
ON A LIGHT NORTHEASTERLY FLOW AROUND 09Z. ASIDE FROM A SCATTERED
DECK AROUND 8000FT...NOT EXPECTING ANY CIG/VSBY RESTRICTIONS WITH
THE PASSAGE OF THIS TROUGH ALTHOUGH LOCALIZED AREAS OF BLOWING DUST
ARE POSSIBLE.

KIPL...KBLH AND SURROUNDING AIRFIELDS.
CLEAR SKIES AND GUSTY WINDS TODAY...ALBEIT LOWER SPEEDS EXPECTED
THAN AT KPHX/KIWA. WINDS WILL DIMINISH AFTER 03Z AND TAKE ON THEIR
TYPICAL DIURNAL DIRECTIONS LATE TONIGHT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
A WARMING TREND WILL CONTINUE TUESDAY AND LEVEL OFF WEDNESDAY WITH
HIGH TEMPERATURES REACHING THE MID 90S AT MOST LOW ELEVATION
LOCATIONS. A WEATHER DISTURBANCE PASSING TO THE NORTH WILL LEAD TO
BREEZY TO LOCALLY WINDY CONDITIONS WEDNESDAY AFTERNOON WITH
LINGERING BREEZINESS THURSDAY. EXPECT MINIMUM HUMIDITIES TO BE IN
THE SINGLE DIGITS AT MOST LOCATIONS. OVERNIGHT RECOVERY WILL
FLUCTUATE BUT WILL TEND TO BE MODEST IF NOT POOR.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...RED FLAG WARNING FOR LA PAZ...YUMA...MARICOPA...NORTHWEST PINAL
     AND SOUTHERN GILA COUNTIES...INCLUDING YUMA AND THE LOWER
     COLORADO RIVER VALLEY...AND THE GREATER PHOENIX AREA...FIRE
     WEATHER ZONES 131 132 AND 133...FROM NOON MST SUNDAY UNTIL
     8PM MST SUNDAY.

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS EVENING
     AZZ021>023-027-028.

     WIND ADVISORY UNTIL 8 PM MST THIS EVENING AZZ024.

CA...RED FLAG WARNING FOR THE LOWER COLORADO RIVER...FIRE WEATHER
     ZONE 231...FROM NOON PDT SUNDAY UNTIL 8 PM PDT SUNDAY.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...SIPPLE/HIRSCH
AVIATION...LEINS
FIRE WEATHER...AJ
Hazardous weather outlook, May 2, 5:43 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
543 AM MST SUN MAY 2 2010

AZZ020>023-025>028-CAZ031-031230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
543 AM MST SUN MAY 2 2010 /543 AM PDT SUN MAY 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON AS A LOW PRESSURE
SYSTEM MOVES TOWARDS THE FOUR CORNERS. GUSTS AS HIGH AS 40 MPH WILL BE
POSSIBLE WHICH MAY PRODUCE AREAS OF BLOWING DUST. WINDS WILL REMAIN
STRONG THROUGH THE EARLY EVENING BEFORE SUBSIDING OVERNIGHT.

THE WINDY CONDITIONS...ALONG WITH EXTREMELY DRY AIR WILL LEAD TO AN
INCREASED FIRE DANGER. A RED FLAG WARNING HAS BEEN ISSUED AND IS
EFFECT FROM NOON PDT/MST UNTIL 8 PM PDT/MST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ024-031230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
543 AM MST SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON AS A LOW PRESSURE
SYSTEM MOVES TOWARDS THE FOUR CORNERS. GUSTS AS HIGH AS 40 MPH WILL BE
POSSIBLE THROUGH THE EARLY EVENING BEFORE SUBSIDING OVERNIGHT.

THE WINDY CONDITIONS...ALONG WITH EXTREMELY DRY AIR WILL LEAD TO AN
INCREASED FIRE DANGER. A RED FLAG WARNING HAS BEEN ISSUED AND IS
EFFECT FROM NOON MST UNTIL 8 PM MST.

ISOLATED THUNDERSTORMS MAY ALSO PRODUCE OCCASIONAL LIGHTNING AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

4 high wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Southern Gila/Tonto Nf Foothills

When
May 2, 12:40 PM MST to 12:45 PM MST
Where
Southern Gila/Tonto Nf Foothills forecast zone
Measured
39 kt (45 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Law Enforcement

Strong winds were reported at the time that a boat went down on Roosevelt Lake. One person slightly injured.

High Wind, Greater Phoenix Area

When
May 2, 1:15 PM MST to 3:10 PM MST
Where
Greater Phoenix Area forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Utility Company

Winds damaged power poles and lines near the top of South Mountain, near 39th Avenue and Dunlop, and near Central and Dobbins. Power outages affected about 1000 customers at the peak of the strongest winds.

High Wind, Greater Phoenix Area

When
May 2, 1:47 PM MST to 2:00 PM MST
Where
Greater Phoenix Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Wind gust o 58 mph reported at Goodyear airport.

High Wind, Greater Phoenix Area

When
May 2, 2:00 PM MST to 2:10 PM MST
Where
Greater Phoenix Area forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee

Large palo verde tree blown over in Ahwatukee.

High Wind, Greater Phoenix Area

When
May 2, 3:00 PM MST
Where
Greater Phoenix Area forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper

Several homes in Chandler, near Kyrene and Ray, had roof tiles blown off. Tree limbs were also blown down. One woman described the wind sounding like a roaring train.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221410, 221403, 221401, 221402, 221406.